Journal of the Mathematical Society of Japan

Minimal representations via Bessel operators

Joachim HILGERT, Toshiyuki KOBAYASHI, and Jan MÖLLERS

Full-text: Open access

Abstract

We construct an $L^2$-model of “very small” irreducible unitary representations of simple Lie groups $G$ which, up to finite covering, occur as conformal groups Co$(V)$ of simple Jordan algebras $V$. If $V$ is split and $G$ is not of type $A_n$, then the representations are minimal in the sense that the annihilators are the Joseph ideals. Our construction allows the case where $G$ does not admit minimal representations. In particular, applying to Jordan algebras of split rank one we obtain the entire complementary series representations of $SO(n,1)_0$. A distinguished feature of these representations in all cases is that they attain the minimum of the Gelfand-Kirillov dimensions among irreducible unitary representations. Our construction provides a unified way to realize the irreducible unitary representations of the Lie groups in question as Schrödinger models in $L^2$-spaces on Lagrangian submanifolds of the minimal real nilpotent coadjoint orbits. In this realization the Lie algebra representations are given explicitly by differential operators of order at most two, and the key new ingredient is a systematic use of specific second-order differential operators (Bessel operators) which are naturally defined in terms of the Jordan structure.

Article information

Source
J. Math. Soc. Japan Volume 66, Number 2 (2014), 349-414.

Dates
First available in Project Euclid: 23 April 2014

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1398258176

Digital Object Identifier
doi:10.2969/jmsj/06620349

Mathematical Reviews number (MathSciNet)
MR3201818

Zentralblatt MATH identifier
1294.22011

Subjects
Primary: 22E45: Representations of Lie and linear algebraic groups over real fields: analytic methods {For the purely algebraic theory, see 20G05}
Secondary: 17C30: Associated groups, automorphisms 33E30: Other functions coming from differential, difference and integral equations

Keywords
minimal representation conformal groups Jordan algebras Bessel operators Schrödinger model complementary series representations special functions

Citation

HILGERT, Joachim; KOBAYASHI, Toshiyuki; MÖLLERS, Jan. Minimal representations via Bessel operators. J. Math. Soc. Japan 66 (2014), no. 2, 349--414. doi:10.2969/jmsj/06620349. https://projecteuclid.org/euclid.jmsj/1398258176.


Export citation

References

  • L. Barchini, M. Sepanski and R. Zierau, Positivity of zeta distributions and small unitary representations, In: The Ubiquitous Heat Kernel, Boulder, 2003, (eds. J. Jorgenson and L. Walling), Contemp. Math., 398, Amer. Math. Soc., Providence, RI, 2006, pp. 1–46.
  • V. Bargmann and I. T. Todorov, Spaces of analytic functions on a complex cone as carriers for the symmetric tensor representations of ${\rm SO}(n)$, J. Mathematical Phys., 18 (1977), 1141–1148.
  • Y. Berest and G. Wilson, Differential isomorphism and equivalence of algebraic varieties, In: Topology, Geometry and Quantum Field Theory, Oxford, 2002, (ed. U. Tillmann), London Math. Soc. Lecture Note Ser., 308, Cambridge University Press, Cambridge, 2004, pp.,98–126.
  • W. Bertram, The Geometry of Jordan and Lie Structures, Lecture Notes in Math., 1754, Springer-Verlag, Berlin, 2000.
  • R. Brylinski and B. Kostant, Minimal representations, geometric quantization, and unitarity, Proc. Nat. Acad. Sci. U.S.A., 91 (1994), 6026–6029.
  • D. H. Collingwood and W. M. McGovern, Nilpotent Orbits in Semisimple Lie Algebras, Van Nostrand Reinhold Math. Ser., Van Nostrand Reinhold Co., New York, 1993.
  • H. Dib, Fonctions de Bessel sur une algèbre de Jordan, J. Math. Pures Appl. (9), 69 (1990), 403–448.
  • A. Dvorsky and S. Sahi, Explicit Hilbert spaces for certain unipotent representations. II, Invent. Math., 138 (1999), 203–224.
  • A. Dvorsky and S. Sahi, Explicit Hilbert spaces for certain unipotent representations. III, J. Funct. Anal., 201 (2003), 430–456.
  • J. Faraut and A. Korányi, Analysis on Symmetric Cones, Oxford Math. Monogr., The Clarendon Press, Oxford University Press, New York, 1994.
  • G. B. Folland, Harmonic Analysis in Phase Space, Ann. of Math. Stud., 122, Princeton University Press, Princeton, NJ, 1989.
  • W. T. Gan and G. Savin, Uniqueness of Joseph ideal, Math. Res. Lett., 11 (2004), 589–597.
  • I. M. Gelfand and G. E. Shilov, Generalized Functions. Vol.,I: Properties and Operations, Translated by Eugene Saletan, Academic Press, New York, 1964.
  • S. Gindikin and S. Kaneyuki, On the automorphism group of the generalized conformal structure of a symmetric $R$-space, Differential Geom. Appl., 8 (1998), 21–33.
  • K.-H. Helwig, Halbeinfache reelle Jordan-Algebren, Math. Z., 109 (1969), 1–28.
  • J. Hilgert, T. Kobayashi, G. Mano and J. Möllers, Special functions associated with a certain fourth-order differential equation, Ramanujan J., 26 (2011), 1–34.
  • J. Hilgert, T. Kobayashi, G. Mano and J. Möllers, Orthogonal polynomials associated to a certain fourth order differential equation, Ramanujan J., 26 (2011), 295–310.
  • R. Howe, The oscillator semigroup, In: The Mathematical Heritage of Hermann Weyl, Durham, NC, 1987, (ed. R. O. Wells, Jr.), Proc. Sympos. Pure Math., 48, Amer. Math. Soc., Providence, RI, 1988, pp.,61–132.
  • N. Jacobson, Structure and Representations of Jordan Algebras, Amer. Math. Soc. Colloq. Publ., 39, Amer. Math. Soc., Providence, RI, 1968.
  • A. Joseph, The minimal orbit in a simple Lie algebra and its associated maximal ideal, Ann. Sci. École. Norm. Sup. (4), 9 (1976), 1–29.
  • S. Kaneyuki, The Sylvester's law of inertia in simple graded Lie algebras, J. Math. Soc. Japan, 50 (1998), 593–614.
  • T. Kobayashi, Discrete decomposability of the restriction of ${A}_q(\lambda)$ with respect to reductive subgroups. III. Restriction of Harish-Chandra modules and associated varieties, Invent. Math., 131 (1998), 229–256.
  • T. Kobayashi, Algebraic analysis of minimal representations, Publ. Res. Inst. Math. Sci., 47 (2011), 585–611, special issue in commemoration of the golden jubilee of algebraic analysis.
  • T. Kobayashi and G. Mano, Integral formula of the unitary inversion operator for the minimal representation of $O(p,q)$, Proc. Japan Acad. Ser. A Math. Sci., 83 (2007), 27–31, (full paper) The Schrödinger Model for the Minimal Representation of the Indefinite Orthogonal Group $O(p,q)$, Mem. Amer. Math. Soc., 213 (2011), no.,1000.
  • T. Kobayashi and G. Mano, The inversion formula and holomorphic extension of the minimal representation of the conformal group, In: Harmonic Analysis, Group Representations, Automorphic Forms and Invariant Theory: In Honor of Roger E. Howe, Singapore, 2006, (eds. J.-S. Li, E.-C. Tan, N. Wallach and C.-B. Zhu), World Scientific, Hackensack, 2007, pp.,159–223.
  • T. Kobayashi and J. Möllers, An integral formula for $L^2$-eigenfunctions of a fourth-order Bessel-type differential operator, Integral Transforms Spec. Funct., 22 (2011), 521–531.
  • T. Kobayashi and B. Ørsted, Analysis on the minimal representation of ${\rm O}(p,q)$. I. Realization via conformal geometry, Adv. Math., 180 (2003), 486–512.
  • T. Kobayashi and B. Ørsted, Analysis on the minimal representation of ${\rm O}(p,q)$. II. Branching laws, Adv. Math., 180 (2003), 513–550.
  • T. Kobayashi and B. Ørsted, Analysis on the minimal representation of ${\rm O}(p,q)$. III. Ultrahyperbolic equations on $\mathbb{R}^{p-1,q-1}$, Adv. Math., 180 (2003), 551–595.
  • T. Kobayashi, B. Ørsted and M. Pevzner, Geometric analysis on small unitary representations of $GL(N,\mathbb{R})$, J. Funct. Anal., 260 (2011), 1682–1720.
  • T. Levasseur and J. T. Stafford, Differential operators on some nilpotent orbits, Represent. Theory, 3 (1999), 457–473 (electronic).
  • G. Lion and M. Vergne, The Weil Representation, Maslov Index and Theta Series, Progr. Math., 6, Birkhäuser, Boston, MA, 1980.
  • G. Mano, Semisimple Jordan algebras and Bessel operators, unpublished notes, 2008.
  • J. Möllers, Minimal representations of conformal groups and generalized Laguerre functions, Ph.D. thesis, University of Paderborn, arXiv:1009.4549.
  • T. Okuda, Smallest complex nilpotent orbits with real points, preprint, arXiv:1402.6796.
  • T. Okuda, Proper actions of $SL(2,{\bm R})$ on semisimple symmetric spaces, Proc. Japan Acad. Ser. A Math. Sci., 87 (2011), 35–39; (full paper) Classification of semisimple symmetric spaces with proper actions, J. Differential Geom., 94 (2013), 301–342.
  • R. S. Palais, Real Algebraic Differential Topology. Part I, Math. Lecture Ser., 10, Publish or Perish, Inc., Wimington, 1981.
  • M. Pevzner, Analyse conforme sur les algèbres de Jordan, J. Aust. Math. Soc., 73 (2002), 279–299.
  • H. Sabourin, Une représentation unipotente associée à l'orbite minimale: le cas de $so(4,3)$, J. Funct. Anal., 137 (1996), 394–465.
  • S. Sahi, Explicit Hilbert spaces for certain unipotent representations, Invent. Math., 110 (1992), 409–418.
  • S. Sahi, Unitary representations on the Shilov boundary of a symmetric tube domain, In: Representation Theory of Groups and Algebras, (Eds. J. Adams, R. Herb, S. Kudla, J.-S. Li, R. Lipsman and J. Rosenberg), Contemp. Math., 145, Amer. Math. Soc., Providence, RI, 1993, pp.,275–286.
  • S. Sahi, Jordan algebras and degenerate principal series, J. Reine Angew. Math., 462 (1995), 1–18.
  • S. P. Smith, Gelfand-Kirillov dimension of rings of formal differential operators on affine varieties, Proc. Amer. Math. Soc., 90 (1984), 1–8.
  • J. Tits, Tabellen zu den einfachen Lie Gruppen und ihren Darstellungen, Lecture Notes in Math., 40, Springer-Verlag, Berlin, 1967.
  • P. Torasso, Méthode des orbites de Kirillov-Duflo et représentations minimales des groupes simples sur un corps local de caractéristique nulle, Duke Math. J., 90 (1997), 261–377.
  • A. M. Vershik and M. I. Graev, Structure of the complementary series and special representations of the groups ${O}(n,1)$ and ${U}(n,1)$, Russian Math. Surveys, 61 (2006), 799–884.
  • D. A. Vogan, Jr., Singular unitary representations, In: Noncommutative Harmonic Analysis and Lie Groups, Marseille, 1980, (eds. J. Carmona and M. Vergne), Lecture Notes in Math., 880, Springer-Verlag, Berlin, 1981, pp.,506–535.
  • N. R. Wallach, Real Reductive Groups. I, Pure Appl. Math., 132, Academic Press Inc., Boston, MA, 1988.
  • G. K. Zhang, Jordan algebras and generalized principal series representations, Math. Ann., 302 (1995), 773–786.